Side effects of chemotherapy

During chemotherapy treatment, you will usually have some side effects. But side effects can often be well controlled with drugs and will usually go away when your treatment finishes. Your nurse or doctor will give you advice about how to manage side effects.

Side effects that you may have include:

  • Risk of infection – chemotherapy reduces your white blood cells, which fight infection. You have a test to check they are normal before each cycle of chemotherapy. If you have any signs of infection, it’s important to contact the hospital immediately.
  • Bruising and bleeding – let your nurse or doctor if you have any unusual bleeding.
  • Anaemia – this is when you have low numbers of red blood cells which can make you feel tired and breathless.
  • Mouth problems – your nurse will show you how to look after your mouth to reduce the risk of problems.
  • Feeling sick – your doctor will prescribe drugs to control this.
  • Tiredness – this gets better after treatment is over.
  • Hair loss – some but not all chemotherapy drugs cause this.

Side effects of chemotherapy

Chemotherapy drugs may cause unpleasant side effects. These can usually be well controlled with medicines and will usually go away once treatment has finished. Not all drugs cause the same side effects and some people may have very few. You can talk to your doctor or nurse about what to expect from your treatment. The main side effects are described here as well as ways to reduce or control them.

We can send you further information about many of the side effects mentioned below.

Risk of infection

Chemotherapy can reduce the number of white blood cells in your blood. These cells fight infection. If the number of white blood cells is low, you are more likely to get an infection. A low white blood cell count is called neutropenia.

If you have an infection, it is important to treat it as soon as possible. Contact the hospital straight away on the 24-hour contact number if:

  • your temperature goes over 37.5°C (99.5F)
  • you suddenly feel unwell, even with a normal temperature
  • you have symptoms of an infection.

Symptoms of an infection include:

  • feeling shivery
  • a sore throat
  • a cough
  • diarrhoea
  • needing to pass urine.

It is important to follow any specific advice your cancer treatment team gives you.

The number of white blood cells will usually return to normal before your next treatment. You will have a blood test before having more treatment. If your white blood cell count is low, your doctor may delay your treatment for a short time.

Bruising and bleeding

Chemotherapy can reduce the number of platelets in your blood. Platelets are cells that help the blood to clot. If you develop any unexplained bruising or bleeding, such as nosebleeds, bleeding gums, blood spots or rashes on the skin, contact your doctor or the hospital straight away.

Anaemia (reduced number of red blood cells)

Chemotherapy may reduce the number of red bloods cells (haemoglobin) in your blood. A low level of red blood cells is known as anaemia, and can make you feel very tired and lethargic. You may also become breathless.

Anaemia can be treated with blood transfusions. This should help you to feel more energetic and ease the breathlessness.

Mouth problems

Chemotherapy can cause mouth problems such as a sore mouth, mouth ulcers or infection. Drinking plenty of fluids, and cleaning your teeth regularly and gently with a soft toothbrush, can help to reduce the risk of this happening. Your chemotherapy nurse will explain how to look after your mouth to reduce the risk of problems. They can give you mouthwashes, medicines and gels to help.

Feeling sick

Some chemotherapy drugs can make you feel sick (nausea) or possibly be sick (vomit). Your doctor will prescribe anti-sickness (anti-emetic) drugs to prevent this. Let your doctor or nurse know if your anti-sickness drugs are not helping, as there are several different types you can take.

Tiredness (fatigue)

You’re likely to become tired and have to take things slowly. Try to pace yourself and save your energy for things that you want to do or that need doing. Balance rest with some physical activity – even going for short walks will help increase your energy levels.

Hair loss

Some, but not all, chemotherapy drugs may cause hair loss or thinning. It depends on what chemotherapy drugs you are having. Your doctor or nurse can tell you more about what to expect. Your nurse can give you advice about coping with hair loss and how to look after your scalp.

Side effects can usually be controlled or improved. Always let your doctor or nurse know about any side effects you have so they can help you feel better.

A photo of Stuart talking about neutropenic sepsis

Neutropenic sepsis

Stuart talks about he how coped with neutropenic sepsis, an infection which can be a side effect of chemotherapy.

About our cancer information videos

Neutropenic sepsis

Stuart talks about he how coped with neutropenic sepsis, an infection which can be a side effect of chemotherapy.

About our cancer information videos

Coping with fatigue

Denton describes how he coped with fatigue (tiredness) during his treatment for prostate cancer.

About our cancer information videos

Coping with fatigue

Denton describes how he coped with fatigue (tiredness) during his treatment for prostate cancer.

About our cancer information videos

Watch our hair loss video playlist

In these videos, people with experience of cancer and hair loss share their stories. You can also watch tutorials on wigs, headwear and eye make up.

Watch our hair loss video playlist

In these videos, people with experience of cancer and hair loss share their stories. You can also watch tutorials on wigs, headwear and eye make up.

Back to Side effects of chemotherapy

Late effects of chemotherapy

Late effects are side effects you still have six months after chemotherapy, or side effects that begin years later.